IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

Distribution-Free Bounds for Serial Correlation Coefficients in Heteroskedastic Symmetric Time Series

  • DUFOUR, Jean-Marie
  • FARHAT, Abdekjelik
  • HALLIN, Marc

We consider the problem of testing whether the observations X1, ..., Xn of a time series are independent with unspecified (possibly nonidentical) distributions symmetric about a common known median. Various bounds on the distributions of serial correlation coefficients are proposed: exponential bounds, Eaton-type bounds, Chebyshev bounds and Berry-Esséen-Zolotarev bounds. The bounds are exact in finite samples, distribution-free and easy to compute. The performance of the bounds is evaluated and compared with traditional serial dependence tests in a simulation experiment. The procedures proposed are applied to U.S. data on interest rates (commercial paper rate).

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Our checks indicate that this address may not be valid because: 500 Can't connect to ( [303 See Other]--> If this is indeed the case, please notify (Sharon BREWER)

Download Restriction: no

Paper provided by Universite de Montreal, Departement de sciences economiques in its series Cahiers de recherche with number 2005-05.

in new window

Length: 43 pages
Date of creation: 2005
Date of revision:
Handle: RePEc:mtl:montde:2005-05
Contact details of provider: Postal: CP 6128, Succ. Centre-Ville, Montréal, Québec, H3C 3J7
Phone: (514) 343-6540
Fax: (514) 343-5831
Web page:

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Marc Hallin & Jean-Marie Dufour, 1991. "Nonuniform bounds for nonparametric t-tests," ULB Institutional Repository 2013/2027, ULB -- Universite Libre de Bruxelles.
  2. Hallin, M. & Puri, M.L., 1992. "Rank Tests for Time Series Analysis , A Survey," Papers 9210, Universite Libre de Bruxelles - C.E.M.E..
  3. Campbell, B. & Dufour, J.M., 1994. "Excat Nonparametric Tests of Orthogonality and Random Walk in the Presence of a Drift Parameter," Cahiers de recherche 9407, Universite de Montreal, Departement de sciences economiques.
  4. Dufour, J.M., 1979. "Rank Tests for Serial Dependence," Cahiers de recherche 7815, Universite de Montreal, Departement de sciences economiques.
  5. Dufour, J.M. & Kiviet, J.F., 1995. "Exact Inference Methods for First-Order Autoregressive Distributed Lag Models," Cahiers de recherche 9547, Universite de Montreal, Departement de sciences economiques.
  6. Dufour, Jean-Marie, 1990. "Exact Tests and Confidence Sets in Linear Regressions with Autocorrelated Errors," Econometrica, Econometric Society, vol. 58(2), pages 475-94, March.
  7. Marc Hallin & Abdeljelil Farhat & Jean-Marie Dufour, 2006. "Distribution-free bounds for serial correlation coefficients in heteroskedastic symmetric time series," ULB Institutional Repository 2013/2143, ULB -- Universite Libre de Bruxelles.
  8. DUFOUR, Jean-Marie, 2003. "Identification, Weak Instruments and Statistical Inference in Econometrics," Cahiers de recherche 10-2003, Centre interuniversitaire de recherche en économie quantitative, CIREQ.
  9. DUFOUR, Jean-Marie, 2003. "Identification, Weak Instruments and Statistical Inference in Econometrics," Cahiers de recherche 2003-12, Universite de Montreal, Departement de sciences economiques.
  10. Nathan Balke & Robert J. Gordon, 1986. "Appendix B: Historical Data," NBER Chapters, in: The American Business Cycle: Continuity and Change, pages 781-850 National Bureau of Economic Research, Inc.
  11. Marc Hallin & Jean-Marie Dufour, 1993. "Improved Eaton bounds for linear combinations of bounded random variables, with statistical applications," ULB Institutional Repository 2013/2043, ULB -- Universite Libre de Bruxelles.
  12. Marc Hallin & Jean-Marie Dufour, 1992. "Simple exact bounds for distributions of linear signed rank statistics," ULB Institutional Repository 2013/2033, ULB -- Universite Libre de Bruxelles.
  13. Dufour, Jean-Marie & King, Maxwell L., 1991. "Optimal invariant tests for the autocorrelation coefficient in linear regressions with stationary or nonstationary AR(1) errors," Journal of Econometrics, Elsevier, vol. 47(1), pages 115-143, January.
  14. Dufour, Jean-Marie & Roy, Roch, 1985. "Some robust exact results on sample autocorrelations and tests of randomness," Journal of Econometrics, Elsevier, vol. 29(3), pages 257-273, September.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:mtl:montde:2005-05. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sharon BREWER)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.